Alert archive / Iowa / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 380, NWS Sioux Falls, SD

September 18, 2002Plymouth County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 18, 2002, 6:06 PM CDT for Plymouth County, Iowa. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 18, 2002, 6:06 PM CDT (23:06 UTC)
Expired
Sep 18, 2002, 6:45 PM CDT
In force
39 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Plymouth County, IA

The radar

The Sioux Falls radar (KFSD), 107 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 18, 6:40 PM CDTHail 0.75Hinton, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 18, 6:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.1 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2002-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 666 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2002-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 392 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
666 J/kg
Mixed-layer CIN
-219 J/kg
Mixed-layer LCL
674 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
392 m²/s²
0-3 km storm-relative helicity
429 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

560 
WUUS53 KFSD 182306
SVRFSD
IAC149-182345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
606 PM CDT WED SEP 18 2002

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PLYMOUTH COUNTY IN NORTHWEST IOWA

* UNTIL 645 PM CDT

* AT 606 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER HINTON...OR ABOUT 10 MILES NORTHEAST OF
  SIOUX CITY...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MERRILL AROUND 620 PM CDT
  LE MARS AROUND 630 PM CDT
  REMSEN AROUND 645 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND
DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4258 9646 4257 9620 4284 9591 4289 9625

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 3:35 PM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, Sep 18, 3:35 PM CDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
335 PM CDT WED SEP 18 2002

LOW PRES TROF AND CDFNT MOVG HALFWAY INTO CWA LATE THIS AFTN...AND
DRY SLOTTING EFFECT PRECLUDING MUCH IF ANY PRECIP NR AND W OF FNT.
WILL KEEP SCT TO CHC IN ERN AND FAR NRN CWA THIS EVE WHERE BEST CHC
OF UPR TROF INTERACTING WITH LINGERING SLY FLW OF MILD MOIST AIR.
OTRW WILL HAVE TO WAIT FOR WRAPAROUND WHICH DOES NOT LOOK LIKE MUCH
EXCPT MAYBE NRN CWA LATE TNGT INTO EARLY THU. THERE IS ALSO A
LINGERING CHC OF SHWRS IN FAR SERN PTN OF CWA IN NWRN IA THU AFTN
AND NGT AS UPR LOW CLOSES OFF WELL S OF CWA. FNT LOOKS DRY FOR LATE
FRI...BUT WILL KEEP CHC LGT SHWRS JUST BEHIND FNT. REALLY GETS IFFY
IN EXTD AND WILL GO WITH COMPOSITE OF LONG RANGE MODELS...PUTTING
CHC IN SUN NGT...SPRDG E OVR CWA LATER MON INTO MON NGT...ENDING FM
NW TO SE TUE...ALG WITH BIG COOLING FOR THIS PERIOD. WILL KEEP TEMPS
ABV FROST LVLS FOR NOW...BUT WILL HAVE TO BE WATCHED.

.FSD...NONE
RYRHOLM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 4:14 AM CDTSevere Thunderstorm WarningFSDLyon31 min
Sep 18, 4:40 AM CDTSevere Thunderstorm WarningFSDLyon, Sioux35 min
Sep 18, 6:54 PM CDTSevere Thunderstorm WarningFSDPlymouth, Sioux36 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.